A recent report in the journal Blood Advances detailed a case of vaccine-induced immune thrombotic thrombocytopenia (VITT) in a man who had received COVID-19 vaccination with the Ad26.COV2.S vaccine (Johnson & Johnson/Janssen). The case report was authored by Vanessa E. Kennedy, MD, and colleagues from the University of California San Francisco in San Francisco, CA.
Dr Kennedy and colleagues explained in their report that a syndrome including thrombosis and thrombocytopenia has occurred in rare instances after COVID-19 vaccination with an adenovirus vector-based vaccine. “Based on these reports, a new pathologic entity has been proposed, variably termed thrombosis with thrombocytopenia syndrome and [VITT],” they wrote.
The patient in this case report was a man 32 years of age who had received the Ad26.COV2.S vaccine and began to feel pain in his leg 8 days later, also with erythema and gravity-dependent venous distention. He visited an urgent care center after another 3 days had passed. An ultrasound did not reveal deep vein thrombosis in the leg, but a complete blood count suggested thrombocytopenia (platelet count of 61×109L). He visited the urgent care center the next day and continued to have a low platelet count. The leg pain became more severe a day later, and he visited the hospital’s emergency department.
At the emergency department, his platelet count had dropped to 43×109/L. He also had an elevated prothrombin time (16.3 seconds), an elevated activated partial thromboplastin time (35 seconds), elevated D-dimer (>14,000 ng/mL), and decreased fibrinogen (110 mg/dL). Ultrasound analysis also did not reveal thrombosis in the leg affected by pain, nor did computed tomography of the chest, abdomen, and pelvis or magnetic resonance imaging of the brain show any thrombosis.
Based on his recent COVID-19 vaccination, symptoms, and laboratory analyses, he was suspected to have VITT. He was given 2 days of intravenous immunoglobulin (1 g/kg per day) and prednisone (1 mg/kg). However, his pain became worse the next day. He was given argatroban for anticoagulation. The patient tested positive for anti-platelet factor (PF) 4 antibodies from a sample obtained the day before and also had a positive heparin-induced platelet activation assay.
With intravenous immunoglobulin his platelet count increased, and his pain began to recede with argotroban treatment. A repeat ultrasound at this point showed nonocclusive thrombi in his leg. He was discharged to his home on the seventh day of his hospital stay, with normalization of laboratory parameters. He remained positive for anti-PF4 antibodies but with a negative heparin-induced platelet activation assay.
“To our knowledge, this is the first reported case of VITT following Ad26.COV2.S vaccination without radiographically demonstrable thrombosis at presentation,” Dr Kennedy and colleagues wrote in their report. They concluded that VITT is rare but that it is important for clinicians to be aware of its presentations, considering how widespread COVID-19 vaccination using adenovirus vector-based vaccines is expected to be.
Kennedy VE, Wong CC, Hong JM, et al. VITT following Ad26.COV2.S vaccination presenting without radiographically demonstrable thrombosis. Blood Adv. 2021;5(22):4662-4665. doi:10.1182/bloodadvances.2021005388
This article originally appeared on Hematology Advisor